Question
Is the skin problem erythema nodosum related to HIV?
26 October 2026. Related: All topics, CD4 and viral load, Complications and coinfections.
Hi I’m HIV positive, have been on Tribuss since 2011, I am virally suppressed with CD4 count above 500.
My concern is that I have been diagnosed with erythema nodosum for more than 5 years now, with on and off symptomatic inflammatory flare ups, my lower limbs are having hyperpigmented scars.
A skin biopsy was done by a dermatologist and came up with the diagnosis, the only thing he prescribed was non steroidal anti inflammatories which I take Prn.
What can be the cause, what topical ointment can I apply on these scars.
Any second opinion for a dermatologist that can help me deal with this.
Answer
Hi there
Thanks for your email about this rare skin issue which sounds painful and difficult.
It also sounds like you are getting good care though. This is because you are already seeing a specialist and they took a biopsy to get an accurate diagnosis.
Unless your CD4 count (and CD4:CD8 ratio) were very low five years ago, then HIV isn’t likely to be the main reason that this skin complication started. However, i-Base are not doctors and so I am sorry that we can’t help with the medical second opinion that you asked for.
The few references I found linked to HIV were all more than 20 years ago. These included low CD4 counts and some were from before there was effective HIV meds. Now your CD4 count is high and your viral load is undetectable, HIV is less likely to be a factor.
This means that the best information will come from how erythema nodosum is treated in the general population. For example, this link to information on the NHS website in the UK:
nhs.uk/conditions/erythema-nodosum
Please talk though the potential causes and treatments on this page with your doctor to see whether this might apply to you, and whether other treatment might work.
It sounds like you are getting good care and your doctor should be happy to do this.
I am sorry I can’t find other suggestions that will help with the scarring.

Comment